Prescription medications, while helpful for treating diseases and disorders, can have undesirable side effects, including hair loss. They can interfere with the normal hair growth cycle, leading to less growth. In some cases, hair falls out. If you’re on one of these medications and losing hair, you may want to check with your doctor to see if there are other options for treatment.
Antidepressants are a very powerful tool for people suffering from depression. However, most of the popular brands and generics are responsible for a type of hair loss known as telogen effluvium. They cause your hair to go into its dormant state in the growth cycle much sooner than usual. The next step after dormancy is falling out. It’s not just a few spots; it’s all over the scalp. This type of hair loss is somewhat slow, taking a few months to manifest.
2. Birth Control Pills
Birth control pills are full of hormones that prevent pregnancy from occurring in the female body. They are a wonderful method of family planning, and they have helped women to gain control of their choices. The downside is they can have some strong side effects, ranging from mood swings and weight gain to more serious ones like blood clots. They can also cause the same telogen effluvium hair loss as antidepressants. Non-hormonal methods of contraception may be better for you if you’re unhappy with your hair loss.
Anticoagulants are also known as blood thinners. They can prevent heart attacks and reduce symptoms in those suffering from heart disease. However, they can also lead to telogen effluvium hair loss. If you are suffering from hair loss, you may want to ask your doctor if filling your diet with natural anticoagulants like fish oil, ginger and garlic could work for you.
4. BETA Blockers
BETA blockers stop adrenaline and epinephrine from affecting your system, leading to lower blood pressure in patients with heart diseases like heart failure, irregular heart rhythms and other dangerous conditions. Many users of this medication report telogen effluvium hair loss.
5. Chemotherapy Drugs
It’s well known that chemotherapy causes many people to lose their hair. The common image of someone with cancer is a bald head, and hair loss is a frequent stress for cancer patients. This type of hair loss is known as anagen effluvium. It affects hair right at the beginning of the growth phase, which is why it happens so fast after treatments. The good news is that once you are off chemo drugs and feeling better, your hair will grow back.
At Transitions of Wisconsin, whether you are suffering from hair loss due to medications, or some other reason that’s causing you to experience hair loss, we will help you find the perfect hair loss treatment or hair restoration solution for you, regardless of cause or hair type. If you’re interested in scheduling a free consultation, contact us today!
Photo Credit: nosheep Via Pixabay